Late onset of serious agomelatine-induced liver injury

Last modified: October 26, 2021
Estimated reading time: 1 min
Research Article: Late onset of serious agomelatine-induced liver injury
ผู้เขียน|Author: Maytinee Srifuengfung, Somporn Srifuengfung, Chalermsri Pummangura
Email: somporn.sri@mahidol.ac.th
Department|Faculty: Faculty of Pharmacy,  Siam University, Bangkok 10160
Published: Sleep Medicine Vol.2021 No.86 p. 122

Citation

Srifuengfung M., Srifuengfung S. & Pummangura C. (2021). Late onset of serious agomelatine-induced liver injury. Sleep Medicine, 2021(86), 122.


ABSTRACT

Agomelatine is a melatonergic antidepressant that helps to promote sleep. The mechanisms of melatonin receptors (MT1, MT2) agonist and serotonin receptor (5HT2C) antagonist facilitate the resynchronization of altered circadian rhythms [1]. Significant elevation in liver enzymes [transaminase titers of >3X upper limit of normal (ULN)] has been reported in 4.6% of patients, but serious hepatic reactions (transaminase titers of >10X ULN) were rare [2]. Blood liver enzymes are required before drug initiation and after 6, 12, and 24 weeks of treatment [3]. Here we present a case of late-onset, agomelatine-induced serious hepatic reaction. A 32-year-old female with insomnia disorder was treated with agomelatine (Table 1). At the seventh month after initiation of treatment, alanine aminotransferase (ALT) was slightly increased. Transaminitis and increased direct bilirubin were evident at the ninth month after treatment. The patient had no other underlying disease and denied using alcohol, herbs, hormones, or over-thecounter drugs. She had no clinical abnormality, and the physical examinationwas normal.We stopped agomelatine treatment because serum transaminases exceeded >3X ULN as recommendation. One month later, the liver function tests returned to normal. Naranjo’s algorithm score was seven (probable adverse drug reaction) [4]. To our knowledge, agomelatine-induced liver injury typically occurs within the first few weeks of treatment, and the incidence increases with higher doses. No data are available for agomelatineinduced liver injury after the sixth month of treatment [2]. We observed that agomelatine-induced serious hepatic reaction could present nine months after the initiation of treatment. Moreover, the reaction occurred eight months after the dose was increased to 50 mg per day.We recommend physicians carefully monitor liver enzymes during the first year of agomelatine treatment.

 


Late onset of serious agomelatine-induced liver injury

Faculty of Pharmacy, Siam University, Bangkok, Thailand

Tags:
Was this article helpful? บทความนี้เป็นประโยชน์หรือไม่?
ไม่ / Dislike 0
Views: 10
Previous: The role of interspecies recombination in the evolution of antibiotic-resistant pneumococci
Next: Complete Genome Sequence of Neisseria gonorrhoeae Multilocus Sequence Type ST7363 Isolated from Thailand